Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 20, NWS Honolulu, HI

June 14, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 14, 2015, 7:08 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2015, 7:08 AM HST (17:08 UTC)
Expired
Jun 14, 2015, 3:26 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWHW70 PHFO 141708
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
708 AM HST SUN JUN 14 2015

...STRONG WINDS ON MAUNA KEA AND MAUNA LOA SUMMITS...

.A TROUGH ALOFT WILL BRING STRONG NORTHWEST WINDS TO THE SUMMITS
OF MAUNA KEA AND MAUNA LOA.

HIZ028-150615-
/O.NEW.PHFO.WI.Y.0020.150614T1708Z-150615T1600Z/
BIG ISLAND SUMMITS-
708 AM HST SUN JUN 14 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...NORTHWEST 30 TO 55 MPH WITH LOCALIZED GUSTS TO 65 MPH FOR
  ELEVATIONS ABOVE 11500 FEET.

* TIMING...THROUGH EARLY MONDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES...AND PUSH DOORS OPEN OR SHUT
  WITH GREAT FORCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION WHEN DRIVING AND WHEN OPENING OR CLOSING DOORS.
HIKERS AND CAMPERS SHOULD CONSIDER MOVING TO LOWER ELEVATIONS
UNTIL THE WINDS SUBSIDE.

&&

$$
DONALDSON
1 follow-up statement
653 
WWHW70 PHFO 150126
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST SUN JUN 14 2015


HIZ028-150230-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-150615T1600Z/
BIG ISLAND SUMMITS-
326 PM HST SUN JUN 14 2015

...WIND ADVISORY IS CANCELLED...

WINDS AT THE SUMMIT HAVE DROPPED BELOW THE ADVISORY LEVEL.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 14, 4:00 AM HST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 4:00 AM HST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN JUN 14 2015

.SYNOPSIS...
GENTLE TO MODERATE TRADES WILL PREVAIL OVER THE MAIN HAWAIIAN
ISLANDS INTO MONDAY. THE TRADES WILL BE LIGHT ENOUGH TO ALLOW LOCAL
AFTERNOON SEA BREEZES AND NIGHTTIME LAND BREEZES TO DEVELOP ACROSS
SHELTERED LEEWARD SECTIONS OF MOST ISLANDS. SPOTTY SHOWERS WILL
SHIFT FROM WINDWARD SLOPES EACH NIGHT AND MORNING TO INTERIOR AND
LEEWARD AREAS EACH AFTERNOON. THE TRADES ARE FORECAST TO STRENGTHEN
AGAIN STARTING TUESDAY.

&&

.DISCUSSION...
A 1037 MB SURFACE HIGH IS NEAR 52N 161W...OR ABOUT 2150 MILES NORTH
OF HONOLULU. HOWEVER...THE SOUTHERN END OF A WEAKENING SURFACE
TROUGH IS LOCATED SLIGHTLY MORE THAN 700 MILES NORTH OF HONOLULU. AS
A RESULT...THE PRESSURE GRADIENT REMAINS SOMEWHAT DISRUPTED ACROSS
THE MAIN HAWAIIAN ISLAND CHAIN EARLY THIS MORNING. THIS IS
MAINTAINING GENTLE TO MODERATE TRADE WINDS...WHICH CONTINUE TO
ALLOW AN ALTERNATING DIURNAL PATTERN OF LOCAL NIGHTTIME LAND BREEZES
AND AFTERNOON SEA BREEZES TO DEVELOP OVER THE SHELTERED LEEWARD
SIDES OF MOST ISLANDS.

ALOFT...A MIDDLE TO UPPER LEVEL TROUGH PERSISTS NEAR KAUAI EARLY
THIS MORNING. THIS FEATURE CONTINUES TO PRODUCE SLIGHT ATMOSPHERIC
INSTABILITY ACROSS THE STATE. A SWATH OF CIRRUS CLOUDS IS EVIDENT
ALONG THE EASTERN FLANK OF THIS FEATURE...WHICH IS ACROSS SKIES OF
THE ISLANDS FROM MAUI COUNTY TO THE BIG ISLAND. LOW-LEVEL MOISTURE
HAS INCREASED OVERNIGHT...ESPECIALLY OVER THE COASTAL WATERS NORTH
AND NORTHEAST OF MAUI...AS WELL AS EAST AND SOUTHEAST OF THE BIG
ISLAND. SOME OF THE SHOWERS NEAR THE WINDWARD BIG ISLAND CONTINUE TO
MOVE OVER PORTIONS OF THE HAMAKUA...HILO AND PUNA DISTRICTS.
ADDITIONAL SHOWERS ARE ALSO FORMING IN PLACE ALONG THE KOOLAU
MOUNTAIN RANGE AND WINDWARD SHORELINE OF OAHU.

THE FORECAST MODELS SHOW THE SURFACE HIGH WILL REMAIN FAR NORTH OF
THE AREA...WHILE THE SURFACE TROUGH WILL LIKELY CONTINUE TO WEAKEN
TODAY AND TONIGHT. THE LATEST TRENDS IN PRESSURE OBSERVATIONS SHOW
ABOUT ONE AND ONE-HALF MILLIBAR PRESSURE RISES OCCURRING OVER THE
LAST 24 HOUR PERIOD AT MOST OBSERVING SITES. THIS SUGGESTS THAT THE
PRESSURE GRADIENT MAY HAVE ALREADY REBOUNDED SLIGHTLY ACROSS THE
AREA. THEREFORE...EXPECT GENTLE TO MODERATE TRADE WINDS TO CONTINUE
FROM TODAY INTO MONDAY. THIS WILL LIKELY MAINTAIN THE HYBRID TRADE
WIND / AFTERNOON CONVECTIVE SHOWER PATTERN DURING THE NEXT COUPLE OF
DAYS. THIS WEATHER PATTERN WILL KEEP SHOWERS FOCUSED ALONG WINDWARD
FACING SLOPES AND TERRAIN DURING THE NIGHT AND MORNING HOURS...
FOLLOWED BY CLOUDS AND SHOWERS DEVELOPING OVER SHELTERED LEEWARD AND
INTERIOR SECTIONS OF MOST ISLANDS EACH AFTERNOON.

DURING THE FIRST HALF OF THE NEW WORK WEEK...A SURFACE RIDGE IS
EXPECTED TO BUILD NEAR LATITUDE 30N...AND THE TROUGH ALOFT WILL
LIKELY LIFT OUT TO THE NORTHEAST AS MID-LEVEL RIDGING DEVELOPS ABOVE
THE ISLANDS. THIS WILL RESULT IN STRONGER TRADES ALONG WITH THE
DEVELOPMENT OF A STRONGER TRADE WIND INVERSION. THIS SHOULD PRODUCE
A MORE TYPICAL STABLE TRADE WIND WEATHER PATTERN WITH MODEST
RAINFALL TOTALS OVER WINDWARD AND MAUKA AREAS FROM TUESDAY THROUGH
FRIDAY. LOOKING AHEAD TO NEXT WEEKEND...THE GFS AND ECMWF MODELS
APPEAR TO BE SHOWING A DECREASE IN TRADE WIND SPEEDS ONCE AGAIN.

&&

.AVIATION...
GENTLE TO MODERATE TRADE WINDS WILL KEEP CLOUDS AND SHOWERS FOCUSED
ACROSS WINDWARD SECTIONS. CONDITIONS WILL BE PRIMARILY VFR...THOUGH
BRIEF MVFR CEILINGS ARE EXPECTED IN SHOWERS. WINDS WILL BE LIGHT
ENOUGH TO ALLOW SEA BREEZES TO DEVELOP AGAIN ACROSS SHELTERED
LEEWARD AREAS TODAY. ADDITIONAL CLOUDS AND SHOWERS ARE EXPECTED BY
AFTERNOON ACROSS INTERIOR AND LEEWARD SECTIONS...WITH OCCASIONAL
MVFR CONDITIONS ALSO POSSIBLE.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY
/SCA/ CRITERIA INTO MONDAY. BASED ON THE LATEST GUIDANCE....
STRENGTHENING TRADES MAY CAUSE SCA CONDITIONS TO DEVELOP OVER THE
TYPICALLY WINDIER WATERS ADJACENT TO THE BIG ISLAND AND THE ISLANDS
OF MAUI COUNTY STARTING TUESDAY. THE MOST RECENT FORECAST INDICATES
THE TRADES MAY DECREASE SLIGHTLY FROM FRIDAY INTO NEXT WEEKEND.

NO SIGNIFICANT SWELLS ARE EXPECTED THIS WEEK. PULSES OF SMALL...
SHORT TO MID-PERIOD NORTHEAST SWELLS WILL BE THE DOMINANT SOURCE OF
WAVE ENERGY THROUGH THE END OF THE NEW WORK WEEK. ALSO...SOUTHEAST
SWELLS MAY INCREASE LATER THIS WEEK...WHICH MIGHT CAUSE A BUMP IN
SURF HEIGHTS...ESPECIALLY ALONG THE SOUTHEAST FACING SHORELINES OF
THE BIG ISLAND. OTHERWISE...A NEW LONG PERIOD SOUTH SWELL IS
EXPECTED TO ARRIVE FRIDAY...WHICH WILL LIKELY CAUSE A NOTICEABLE
INCREASE IN SURF HEIGHTS ALONG MOST SOUTH FACING SHORES OF THE
ISLAND CHAIN NEXT WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...BRAVENDER

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.